Saturday, 19 January 2019
Latest news
Main » Woman put erectile dysfunction cream in eye after pharmacy error

Woman put erectile dysfunction cream in eye after pharmacy error

10 January 2019

A woman has suffered chemical injuries after she was mistakenly prescribed erectile dysfunction cream for a dry eye condition.

But she went home with a cream called Vitaros, created to be rubbed onto a man's penis, instead of VitA-POS, an eye lubricant with a similar name.

The case was published by the British Medical Journal. Meanwhile, the report is a bid to underline the importance of legible handwritten prescriptions and the organization further advised doctors to use capital block letters for easier deciphering of the needed drugs and to avoid confusions like this case. She immediately experienced discomfort and blurred vision, as well as redness and lid swelling on using the cream.

"The patient was treated for a mild ocular chemical injury with topical antibiotics, steroids and lubricants, with good response".

The event was reported in by Dr. Magdalena Edington and colleagues from the Tennent Institute of Ophthalmology in Glasgow, UK. The abstract went on to say while prescribing errors are common, and medications with similar names and/or packaging increases risk, it is unusual that no one, including the patient, doctor, or pharmacist, questioned as to why erectile dysfunction cream was prescribed to a female patient, with instructions to apply the cream to her eyes.

Hubble Space Telescope's premier camera shuts down
Luckily, the newly studied quasar and galaxy were just bright enough to be flagged as potential distant-universe objects. The recorded image shows the quasar as it looked 12.8 billion years ago - only about 1 billion years after the big bang.

Dr Edington said: 'We believe this to be an important issue to report to enhance awareness and promote safe prescribing skills'.

She wants to raise awareness that medications with similar spellings exist and encourage prescribers "to ensure that handwritten prescriptions are printed in block capital letters (including the hyphen with VitA-POS) to avoid similar scenarios in the future".

The doctor, along with her colleagues Dr Julie Connolly and Dr David Lockington, said one in 20 prescriptions were estimated to be affected by a prescribing error. Last year, a report found that health care professionals in England make around 237 million prescription screw ups each year, such as providing patients with the wrong medication or prescribing the wrong dose.

The study said most caused no problems, but in more than a quarter of cases the mistakes could have caused harm.

Woman put erectile dysfunction cream in eye after pharmacy error